Alert archive / Colorado / Flash Flood Warnings in 2001

Flash Flood Warning 6, NWS Goodland, KS

July 14, 2001Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 14, 2001, 10:04 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2001, 10:04 PM MDT (04:04 UTC)
Expired
Jul 15, 2001, 1:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 150406
FFWGLD
COC125-150700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 100 AM MDT

* AT 1004 PM MDT...THE PUBLIC REPORTED VERY HEAVY RAINFALL OVER      
  HALE...OR ABOUT 20 MILES SOUTHWEST OF ST. FRANCIS. NATIONAL WEATHER
  SERVICE RADAR INDICATED NEARLY 3 INCHES OF RAINFALL OCCURRED IN    
  THIS AREA. THESE THUNDERSTORMS WERE NEARLY STATIONARY.             
  HOWEVER...ADDITIONAL THUNDERSTORMS WERE ALSO MOVING IN FROM WEST.

* SOME LOCATIONS INCLUDED IN THIS WARNING ARE...HALE AND BONNY
  RESERVOIR.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR
LOCATION IN RELATION TO STREAMS...RIVERS...OR CREEKS THAT CAN BECOME
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT
NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS.
USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES.
TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE
THROUGH RISING WATER.

$$

LAT...LON 3957 10227 3957 10205 3975 10205 3976 10225

BULLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:12 PM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 2:12 PM MDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUL 14 2001

FORECAST CONCERNS ARE CHANCES AND AMOUNTS OF OF RAIN FROM
THUNDERSTORMS TONIGHT...AND SUBSEQUENT RELATED HYDRO CONCERNS.

BASED UPON INITIALIZATION AND A MUCH BETTER TRACKING OF FEATURES
WILL GO WITH THE ETA FOR AT LEAST THE SHORT TERM PORTION OF THE
PACKAGE...WITH SOME RESERVATIONS. THE ETA IS TRACKING FINE VORT
FEATURES BEST IN EASTERN COLORADO...AS SHOWN BY H7 VORT FEATURE
BEING SHOWN IN DEVELOPING CU FIELD FROM LIMON AND E. HOWEVER...THE
ETA DPS ARE A BIT LOW...IN THE 5C RANGE. THE ETA-KF IS SHOWING BROAD
PRECIP AREA BY 00Z...THINK IS IS A BIT PREMATURE AND WILL GO MORE
TOWARDS THE OPERATIONAL ETA.

TONIGHT SW WILL MOVE OFF THE FRONT RANGE INTO THE PLAINS INTO AMPLE
MOISTURE FIELD WITH EXISTING CU/SHRA FIELD. LLJ OF AROUND 30 WILL
BRING HEALTH THETA-E ADVECTION INTO THE REGION WITH SLOW MOVING TS
ACTIVITY. WITH WITH TPW'S IN EXCESS OF 1.25" AND SATURATED SOILS IN
AREAS OF HEAVY RAINFALL OVER THE PAST SEVERAL DAYS...WILL GO WITH A
FLASH FLOOD WATCH IN THESE AREAS. AM NOT EXPECTING MCS DEVELOPMENT
TONIGHT AS THETA-E ADVECTION ARE DOES NOT CORRESPOND WELL WITH AREA
OF H5-H3 UVV. WITH THEREFORE GO LIKELY ACROSS ENTIRE CWA AS NOT
EXPECTING MCS/OUTSIDE-OF-MCS PRECIP SUPPRESSION. CLEARING FOLLOWS
SUBSIDENCE IN WESTERN HALF OF CWA WITH SW WINDS AND WILL GO ABOVE
FWC ON TEMPS IN THIS AREA. SW SKIRTS ACROSS EASTERN CWA TOMORROW
NIGHT ON RRJ ACTION IN AREA OF CONTINUED ABUNDANT BL
MOISTURE...PRODUCING TS. OTHERWISE WILL NOT MENTION POPS IN WESTERN
HALF OF CWA.

MONDAY WILL BE TRICKY AS AREA WILL BE STILL WELL POOLED WITH
MOISTURE FROM PREVIOUS DAYS RAINS AND WEAK SE WINDS. ETA H7 TEMPS
ARE WELL BELOW SUPPRESSION WITH THE AVN BORDERLINE. FWC TEMPS LOOK
GOOD AND WILL GO WITH THEM...WHILE GOING CLOSER TO FAN POPS INTO
MONDAY EVENING.

IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT WITH A
RE-AMPLIFICATION OF RIDGE PATTERN OVER THE CENTRAL CONUS TOWARDS THE
MIDDLE OF THE WEEK. UNDER THIS RIDGE PATTERN...WILL GO DRY FOR THE
MIDDLE OF THE WEEK. AS RIDGE WEAKENS AND MOVES SOUTH AND EAST
TOWARDS THE WEEKEND WILL CONTINUE WITH CHANCE OF TS AND RIDE NEAR
GUIDANCE.

.GLD...FLASH FLOOD WATCH FOR ALL OF EASTERN COLORADO...ALL THE
COUNTIES IN NW KS BORDERING CO...AND LOGAN AND WICHITA COUNTIES IN
KS.

SVEN

In the hours before

Local storm report, Jul 14, 9:56 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT SAT JUL 14 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0953 PM    2 NE HALE BONNY DAM ARPT  CO   .88 INCH HAIL
07/14/01   YUMA                           REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:22 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 14, 8:34 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jul 14, 9:57 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Jul 15, 5:13 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min

Nearby

Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.